HIV prevalence in the U.S. was 24% to 27% or 1,039,000 to 1,185,000 people (Centers for Disease Control, 2003). Within this population, the prevalence of HIV lipodystrophy was 2% to 60% of all patients who were HIV positive in 2007 (Robles et al, 2007). As protease inhibitors have a realized association with longevity in HIV patients, lipodystrophy is also getting a second look from the clinical and pharmaceutical communities. Refer to an excerpt from a case presentation of a 39y.o. Asian male who was initially diagnosed with AIDS and presently has a diagnosis of HIV lipodystrophy. “My doctors told me that a new drug, [indinavir], had been released. But I had to apply for that through a mail lottery system because it was not yet available on the market. I was accepted into the trial, and that is when my history of lipodystrophy started. It was a gradual change, and by the second year of being on [indinavir], I began to see the effects. I noticed that under my chin, I started getting fat retention, and my cheeks were becoming a bit sunken (Robles et al, 2007).”
Thousands of HIV patients have similar stories with regards to their body morphology. Whether attributed to lipathophy (localized loss of fat tissue) as described by Dr. Robles patient or lipohypertrophy (abnormal central fat accumulation) which has similar prevalence patterns. TH9507 a growth hormone promoter may show promise in reducing the symptoms associated with lipodystrophy in the near future.
Lipodystrophy, also called fat redistribution syndrome, is a condition that often occurs in HIV-positive people and is characterized by changes in body shape and metabolism. Body shape changes may include the accumulation and/or loss of fat, which can affect appearance. Metabolic changes may include increased resistance to insulin and abnormally high levels of blood cholesterol and triglycerides. These do not all necessarily occur together; each may occur separately or in any combination. Even though it is not clear what the etiology of lipodystrophy; there is a renewed interest in collecting data and making useful observations.
The endocrinology community seems to agree that there may a correlation with protease inhibitor therapy (the subsequent line of FDA approved ant-HIV medications) and nucleoside reverse transcriptase inhibitors (first class of drugs approved by the FDA). Based upon preliminary research that claims to understand the “mechanism of action” causing lipodystrophy o fat redistribution. Other observations have comprised, duration of both total and NRTI therapy, insulin resistance and HIV disease itself.
According to the New England Journal of Medicine (Falutz et al, 2007; 2008) Canadian researchers assessed the use of tesamorelin to decrease visceral adiposity. From a random group of 412 patients with HIV (86% of whom were men) and had a subsequent diagnosis of lipodystrophy: received 2mg [subcutaneously] of tesamorelin or placebo for 26 weeks. Moreover, computed tomography was utilized to establish a baseline for all participants of visceral adipose tissue.
“The accumulation of adipose tissue predominantly in the visceral depot plays a major role in the development of the metabolic and cardiovascular complications of obesity. In adults, intra-abdominal adipose tissue has emerged as a clinically relevant type of body fat independent of total body fat. Therefore, estimating visceral fat accumulation is important for evaluating patients at risk of cardiovascular disease (Osei-Assibey, O. and Kumar, S.).” Furthermore, authors have also indicated that body mass index (BMI) may fall short in considering the body’s proportional composition. This rationale validates (Faultz et al, 2007) utilization of computed tomography when establishing a baseline.
During Phase III of the clinical trial, tesamorelin proved to be well tolerated and reduced visceral adipose tissue by 15% for those who received the drug during the 26 weeks. This is compared to the placebo and a 5% increase in visceral adipose tissue. According to the Food and Drug Administration (FDA) no drugs have been approved for the management of visceral adipose tissue in HIV. The FDA’s decision not to approve TH9507 may depend on the notable side effects, including fluid retention and increase blood glucose elevations.
Researchers at Theratechnologies, a Canadian biopharmaceutical company have discovered novel therapeutic products for commercialization. According to Theretechnologies, Tesamorelin (TH9507) has a potential market to 2 million HIV patients in North America and forecast efforts reveal that approximately 400,000 patients with HIV are being treated for HIV lipodystrophy. Theratechnologies has clearly identified a need for a unique population and as obesity trends upwards in the U.S., it seems prudent that the FDA should revisit this experimental regimen in the near future.
Nicholson, M. (2004). Diet and Lipodystrophy. Retrieved from http://www.thebody.com/content/art1032.html on September 2, 2008.
Robles, D., Olson, J. and Colven, R. (2008). Lipodystrophy, HIV. Diseases of the Subcutaneous Tissue. Retrieved from http://www.emedicine.com/derm/topic877.htm on September 2, 2008.
Centers for Disease Control and Prevention. [Online]. HIV/AIDS. Retrieved from http://www.cdc.gov/hiv/ on September 2, 2008.
Falutz, J. Allas, S., Blot, K., Potvin, D., Kotler, D., Somero, M., Berger, D., Brown, S. Richmond, G., Fessel, J., Turner, S., and Grinspoon, S. Metabolic effects of a growth hormone-releasing factor in patients with HIV. New England Journal of Medicine, 2007 (23):2397-2399.
Libman, H. (2008). A 39-Year Old Man with HIV-Associated Lipodystrophy. Retrieved from http://jama.ama-assn.org/cgi/content/full/300.5.jrr80007 on September 2, 2008.
Osei-Assibey, G. and Kumar, S. [Online]. Assessment of visceral adiposity: tape measure to MRI. Retrieved from http://www.d4pro.com/idm/site/assessment on September 2, 2008.